Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS Kansas City, MO

May 24, 2002Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2002, 9:22 PM CDT for Johnson County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 9:22 PM CDT (02:22 UTC)
Expired
May 24, 2002, 10:15 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 250222
SVRMCI
KSC091-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EDGERTON KS...OR 12 MILES SOUTHWEST OF
  OLATHE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OLATHE BY 950 PM CDT.
   LENEXA...OVERLAND PARK...STANLEY BY 1010 PM CDT.

THE TOWN OF COUNTRYSIDE IS ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3888 9498 3875 9493 3881 9463 3903 9466

NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:20 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 24, 4:20 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT FRI MAY 24 2002

420 PM...
CONVECTIVE ACTIVITY HAS DIMINISHED THIS AFTERNOON...AND EXPECT
A LULL IN ACTIVITY DUE TO SUBSIDENCE BEHIND LEADING VORT MAX.
SOME CLEARING GOING ON THIS AFTERNOON...WHICH SHOULD HELP DESTABILIZE
THINGS A LITTLE...BUT NOT TOO MUCH.  SURFACE BASED CONVECTION
FIRING ALONG FRONTAL BOUNDARY FROM SC KANSAS INTO SW OKLAHOMA. EXPECT
THIS ACTIVITY TO MIGRATE NE ALONG LOW LEVEL THETAE GRADIENT...INTO
SW PART OF FORECAST AREA THIS EVENING. COVERAGE OF CONVECTION WILL
INCREASE AS NIGHT PROGRESSES...AS VORT MAX OVER CO THIS AFTN...
MOVES INTO THE CENTRAL PLAINS THIS EVENING. UPPER LEVEL DIVERGENCE
AHEAD OF THE APPROACHING SHORTWAVE...ASSOCIATED WITH RIGHT ENTRANCE
REGION JET DYNAMICS...WILL ENHANCE AGEO FORCING. GIVEN PRECIPITABLE
WATER VALUES WILL REMAIN AT OR ABOVE ONE INCH THROUGH MOST OF THE
NIGHT..THERE WILL BE AMPLE MOISTURE FOR HEAVY RAINFALL. A LITTLE
WORRIED THAT MCS DEVELOPMENT ACROSS OKLAHOMA INTO SOUTHERN KANSAS
MAY LIMIT MOIST INFLOW...AND COVERAGE OF CONVECT MAY BE LIMITED
FURTHER NORTH.  HOWEVER...AS LLJ COMES MORE INTO PLAY LATER
TONIGHT...ELEVATED CONVECTION SHOULD ALLOW FAIRLY PRONOUNCE RAIN
SHIELD AT LEAST AS FAR NORTH AS MISSOURI RIVER. DECIDED TO MAINTAIN
FLOOD WATCH ACROSS SOUTHERN ZONES...AS HEADWATER GUIDANCE REMAINS
RELATIVELY LOW. MAY SEE A FEW SHOWERS EARLY SATURDAY ACROSS MAINLY
SOUTHERN AND EASTERN ZONES...OTHERWISE CLEARING SKIES FOR THE
AFTERNOON.  AFTER SATURDAY MORNING...LEFT FORECAST DRY THROUGH
MONDAY NIGHT.

ESSENTIALLY TWEAKED TEMPERATURES IN THE FIRST COUPLE PERIODS...BUT
DECIDED TO BUMP MAXES UP A LITTLE ON SUNDAY.  STRONG SOUTHERLY FLOW
WILL INDUCE STRONG WAA ACROSS WESTERN ZONES ON SUNDAY.  WITH ABUNDANT
SUN...FEEL 80S A DISTINCT POSSIBILITY.

240 PM...
THE AFTERNOON FORECAST HAS BEEN UPDATED TO DOWNPLAY RAIN AND
THUNDERSTORMS.  EXTENSIVE CLOUD COVER HAS PREVENTED THE ATMOSPHERE
FROM BECOMING UNSTABLE.  A RAPIDLY MOVING SHORTWAVE WILL PROVIDE
NORTHERN PORTIONS OF MISSOURI WITH THE CHANCE FOR RAIN THIS
AFTERNOON...BUT AMOUNTS WILL BE VERY LIGHT.  I HAVE REMOVED PRECIP
FROM THE FORECAST SOUTH OF KANSAS CITY...TO CARROLLTON...TO MACON.
RAIN AND THUNDER WILL BE WIDESPREAD TONIGHT AS THE LARGE VORTICITY
CENTER IN COLORADO MOVES THROUGH THE REGION.  HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY SOUTH OF THE MISSOURI RIVER WHERE DEEPER LOW
LEVEL MOISTURE IS AVAILABLE.  WE WILL CONTINUE THE FLOOD WATCH GIVEN
THE RELATIVELY LOW RIVER HEADWATER GUIDANCE OVER EAST CENTRAL KANSAS
AND CENTRAL MISSOURI.
KOCH

1100 PM...
ANOTHER ROUND OF CONVECTION RIDING NORTHEAST ALONG H850 THETAE
GRADIENT...ON TARGET TO IMPACT MAINLY NORTHERN PART OF CWA THIS
AFTERNOON.  ADJUSTED ZONES TO ACCOUNT FOR PRECIP TRENDS.  LOWERED
MAX TEMPERATURES EVEN FURTHER AS CLOUDS AND CONVECTIVE DEBRIS WILL
NOT ALLOW MUCH OF A WARMUP.

SF

4 AM...
MASSIVE AREA OF SHOWERS CONTINUING TO CRAWL INTO SOUTHWESTERN
PORTION OF CWA...ALONG NORTHERN PERIPHERY OF LLJ. MEANWHILE...COLD
FRONT DRAPED ACROSS CENTRAL MISSOURI. HEAVY RAINFALL REMAINS THE
MAIN CONCERN INTO TOMORROW...PARTICULARLY IN SOUTHERN CWA...AS
SHORTWAVE TROUGH EJECTS ACROSS REGION OVERNIGHT. ADDITIONAL DYNAMIC
SUPPORT FROM RIGHT REAR QUADRANT OF UPR JET. PLENTY OF MOISTURE
AVAILABLE...WITH PRECIPITABLE WATER VALUES ABOVE 2 INCHES. FLOOD
WATCH REMAINS IN EFFECT FOR SOUTHERN TWO TIERS OF CWA...WHERE FFG
VALUES WILL BE IN JEAPORDY. THERE IS ALSO A SLIGHT THREAT OF SEVERE
WEATHER ACROSS THE AREA...ALTHOUGH SHEAR/INSTABILITY PARAMETERS ARE
RELATIVELY UNSUPPORTIVE. ANY ACTIVITY WOULD HAVE TO OVERCOME WORKED
OVER AIRMASS...WITH LITTLE AID FROM DIURNAL DESTABILIZATION. EXPECT
A BREAK IN ACTIVITY EARLY THIS AFTERNOON...WITH ANOTHER ROUND OF
HEAVY SHOWERS/THUNDERSTORMS THIS EVENING AS MAIN WAVE PASSES
THROUGH. HAVE LOWERED HIGH TEMPS A CATEGORY TODAY...AS READINGS WILL
STRUGGLE TO OVERCOME CONVECTIVE DEBRIS. SHOWERS WILL LIKELY LINGER
THROUGH MID MORNING TOMORROW...ESPECIALLY IN SOUTHEASTERN CWA.
FURTHER OUT DAYS 4-7...NO MAJOR CHANGES...AS WET PATTERN CONTINUES.

SCHMIT

.EAX...
KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ057...KSZ060.

MO...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES MOZ038>040...
MOZ043>046...MOZ053>054.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.